Kentucky, 2013Winter Weather in Kentucky, February 1, 2013
February 1, 2013 · NWS JKL · 3 events in 3 counties and zones
A quick moving clipper system and associated arctic boundary brought snow showers and snow squalls to eastern Kentucky from Thursday Evening January 31st, to the predawn hours of Friday February 1st. The snow came down quickly, reducing the visibility to below a quarter of a mile at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving clipper system and associated arctic boundary brought snow showers and snow squalls to eastern Kentucky from Thursday Evening January 31st, to the predawn hours of Friday February 1st. The snow came down quickly, reducing the visibility to below a quarter of a mile at times. When combined with blowing already fallen snow, near whiteout conditions were briefly witnessed. Thundersnow was also witnessed in locations such as Hazard and Paintsville. Snowfall amounts ranged from 1 to 3 inches over the lower elevations with 4 to 6 inches in isolated locations on the higher ridges along the Virginia border. Winds gusted up to 47 mph as the arctic front blew through causing several hundred power outages across eastern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 31, 9:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 31, 9:46 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
946 PM EST THU JAN 31 2013
.UPDATE...
ISSUED AT 946 PM EST THU JAN 31 2013
LIGHT SNOW HAS BEGUN AND HEAVY SNOW INDICATED NEARER THE FRONT IN
MIDDLE KY. FRONT TRACKING EAST AT 40 MPH. UPDATED GRIDS WITH LATEST
OBS. ZONE FCST ON TRACK.
UPDATE ISSUED AT 559 PM EST THU JAN 31 2013
GOOD SNOW FIELD IN WRK KY PUSHING EAST AS ADVERTISED. LATEST MODELS
ARE IN GOOD AGREEMENT WITH CURRENT OBS AND HAVE UPDATED GRIDS TO
REFLECT LATEST TRENDS. WILL UPDATE THE ZONES AS NECESSARY WITH THE
LATEST GRID UPDATE. SNOW GRAPHIC WILL CHANGE SLIGHTLY WITH THE LATEST
UPDATE BUT AMOUNTS OVERNIGHT STILL LOOK TO BE MOSTLY IN THE 1-2 INCH
RANGE WITH SOME ACCUMULATIONS NEAR 3 INCHES IN OUR ERN COUNTIES WITH
THE HIGHER ELEVATION. UPSLOPE FLOW IS EXPECTED TO ENHANCE SNOWFALL IN
THE EAST.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 340 PM EST THU JAN 31 2013
THE MAIN FORECAST CONCERN THROUGH THE PERIOD WILL BE THE CLIPPER
SYSTEM THIS EVENING...MAINLY LATER IN THE EVENING AND OVERNIGHT
TONIGHT ENDING AROUND DAWN ON FRIDAY.
THE LOW LEVEL FLOW HAS BECOME MORE SOUTHWESTERLY AND THIS HAS HELPED
TO BRING ABOUT THE DEMISE OF THE MORE INTENSE SNOW SHOWERS THAT HAD
BEEN ACROSS THE REGION EARLIER IN THE AFTERNOON. A FEW FLURRIES WILL
LINGER OVER THE NORTHEAST PART OF THE CWA...BUT OVERALL A COUPLE OF
HOURS OF LULL IS ANTICIPATED BEFORE SNOW MOVES INTO THE AREA/DEVELOPS
DURING MID TO LATE EVENING WITH THE CLIPPER SYSTEM.
MODELS CONTINUE TO BE SIMILAR WITH QPF WITH THE INCOMING
SYSTEM...WITH EVEN SOME BRIEF INSTABILITY AS NOTED IN TQ INDEX AND
SOME SMALL CAPE OF UNDER 100 J/KG IN THE LOW LEVELS PER MODEL
FORECAST SOUNDINGS. THE SNOW OVERNIGHT WILL BE CONVECTIVE IN NATURE
WITH THE HEIGHT OF THE EVENT A COUPLE OF HOURS EITHER SIDE OF
MIDNIGHT AS THE LAPSE RATES STEEPEN. DURING THIS TIME WE MAY
EXPERIENCE SOME SQUALL WITH BRIEF WHITEOUT CONDITIONS. GUSTS WITH
THIS ALSO MAY REACH THE 25 TO 30 MPH RANGE. THE STEADIER AND HEAVIER
SNOW WILL LIKELY FALL IN ABOUT A THREE HOUR PERIOD OR SO...AND
PERSIST A BIT LONGER IN THE SOUTHEAST WITH UPSLOPE COMPONENT AND
LINGERING INSTABILITY. TEMPS SHOULD ALSO FALL RATHER QUICKLY FROM
ABOUT MIDNIGHT TO DAWN BEHIND THE SYSTEMS COLD FRONT WITH TEENS
COMMON AT DAWN AND THE TOP OF BLACK MTN DROPPING TO AROUND 5 OR 6
ABOVE. WIND CHILLS WILL BE IN THE SINGLE DIGITS ABOVE ZERO AROUND
DAWN AS WELL.
MODEL QPF REMAINS NEAR A TENTH OF AN INCH...IF NOT A TAD UNDER...BUT
SNOW TO LIQUID RATIOS WILL BE RATHER HIGH LIKELY EXCEEDING 15:1 OTHER
THAN PARTS OF THE SOUTHWEST AND SOME VALLEYS WHERE TEMPS WILL
INITIALLY BE RIGHT AROUND IF NOT A DEGREE ABOVE FREEZING. SOME BANDING
OF TRAINING SO TO SPEAK OF THE SHOWERS MAY OCCUR SO ALTHOUGH AMOUNTS
ON AVERAGE SHOULD BE ABOUT ONE INCH...AMOUNTS AS HIGH AS TWO TO THREE
INCHES ARE POSSIBLE ACROSS THE HIGHER TERRAIN ABOVE 2000 FEET AND/OR
WHERE ANY OF THESE BANDS MIGHT OCCUR. THE WSW WILL BE WORDED
ACCORDINGLY.
SCATTERED SNOW SHOWERS AND FLURRIES SHOULD END ON FRI MORNING...WITH
INITIAL CLOUD COVER AND VERY COLD AIRMASS WITH 850 MB TEMPS IN THE
-15C TO -20C RANGE...TEMPS WILL STRUGGLE TO REACH THE 20S IN SOME
AREAS...ESPECIALLY ABOVE 2000 FEET.
HIGH PRESSURE WILL BRING A PERIOD OF CLEARING SKIES ON FRI AFTERNOON
INTO FRIDAY EVENING BETWEEN TONIGHTS SYSTEM AND ANOTHER CLIPPER THAT
WILL TRACK INTO THE AREA DURING THE EXTENDED PERIOD. SOME LIGHT SNOW
OR FLURRIES WILL BE POSSIBLE TOWARD DAWN ON SATURDAY AS WELL.
OVERNIGHT LOWS ON FRI NIGHT SHOULD OCCUR NEAR 6Z OR SO...WITH TEMPS
RISING TOWARD DAWN.
WE PLAN TO START THE ADVISORY A BIT EARLIER IN THE WESTERN PART OF
THE AREA PER ISC COORDINATION AND TO TAKE INTO ACCOUNT THE SLIGHTLY
FASTER GFS. AN UPDATED WSW AND HWO WILL BE ISSUED SHORTLY.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 345 PM EST THU JAN 31 2013
THE MODELS REMAIN IN DECENT AGREEMENT THROUGH THE WEEKEND SO
CONFIDENCE REMAINS HIGH IN ANOTHER ROUND OF ACCUMULATING SNOW FOR
SATURDAY AND SATURDAY NIGHT. THE MODELS REMAIN IN DECENT AGREEMENT
WITH THE LONGWAVE PATTERN INTO NEXT WEEK WITH A GENERAL MID/UPPER
LEVEL TROUGH ANCHORED OVER THE REGION. THIS WILL KEEP THE PARADE OF
CLIPPER TYPE SYSTEMS COMING INTO NEXT WEEK AND BEYOND WITH
ADDITIONAL CHANCES FOR SNOW.
THE PERIOD WILL START WITH A ROBUST MID LEVEL TROUGH DROPPING
SOUTHEAST INTO KENTUCKY. THIS WILL YIELD ANOTHER ROUND OF LIGHT TO
MODERATE SNOW STARTING AROUND DAYBREAK SATURDAY. MODELS CONTINUE TO
TREND COLDER WITH THIS SYSTEM...SUPPORTING ALL SNOW IN EASTERN
KENTUCKY. IN FACT...IT MAY BE COLD ENOUGH TO SUPPORT BETTER LIQUID
TO SNOW RATIOS...PROVIDING A BIT BETTER SNOWFALL POTENTIAL. TRAVEL
CONDITIONS THROUGH SATURDAY AND ESPECIALLY SATURDAY NIGHT WILL BE
VERY HAZARDOUS AS SNOW CONTINUES TO FALL ON COLD GROUND. THE SNOW
WILL WIND DOWN INTO EARLY SUNDAY MORNING WITH PERHAPS SOME FLURRIES
HOLDING ON INTO MIDDAY. MODELS CONTINUE TO WARM THINGS UP FAIRLY
QUICKLY HEADING INTO EARLY NEXT WEEK...ALTHOUGH THERE IS SOME
QUESTION GIVEN THE EXISTING SNOW COVER THAT THIS WARM UP MAY BE TOO
FAST. THUS...WILL CONTINUE TO KEEP TEMPERATURES BELOW GUIDANCE
THROUGH ALL OF NEXT WEEK. THE CLIPPER SYSTEM ON TUESDAY LOOKS LIKE
MAY BE A MIX OF RAIN AND SNOW...ALTHOUGH ECMWF WOULD SUPPORT MAINLY
SNOW. THE ARCTIC AIR WON'T BE IN PLACE AHEAD OF THE TUESDAY
SYSTEM...SO PERHAPS WE HAVE A BETTER CHANCE TO SEE SOME RAIN. MORE
COLD AIR WILL SETTLE INTO THE AREA FOR THE MIDDLE OF NEXT WEEK
BEHIND THE DEPARTING WAVE. A STRONGER STORM SYSTEM MAY TAKE SHAPE
LATE NEXT WEEK AND AGAIN PROVIDE A THREAT OF MIXED PRECIPITATION.
OVERALL...THIS ACTIVE STORM PATTERN IS EXPECTED TO CONTINUE WITH A
TREND FOR COLDER THAN ADVERTISED TEMPERATURES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 621 PM EST THU JAN 31 2013
EXPECT CIGS TO DECREASE OVERNIGHT AS THE NEXT DISTURBANCE PULLS SNOW
INTO THE REGION. MVFR AND BRIEF IFR OR LOWER IS ANTICIPATED IN
HEAVIER SNOW SHOWERS AND SNOW SQUALLS DURING THE 1Z TO 8Z PERIOD AS
A CLIPPER BRINGS A FAST MOVING SHOT OF SNOW TO THE AREA. CIGS SHOULD
IMPROVE TOWARD VFR BY THE END OF THE PERIOD. VIS WILL FALL INTO MVFR
CATEGORY AND BRIEFLY BELOW AIRPORT MINS DURING THIS CLIPPER/S
PASSAGE. GUSTY WINDS WILL REMAIN A CONCERN THROUGH THE PERIOD WITH
THE HIGHEST SPEEDS...UP TO 25 KTS...ANTICIPATED MAINLY WITH THE
CLIPPER/S FRONT BETWEEN ABOUT 2Z AND 12Z WITH WINDS SHIFTING TO
NORTHWEST.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
UPDATE...DUSTY
SHORT TERM...JP
LONG TERM....KAS
AVIATION...DUSTY
Hazardous weather outlook, Jan 31, 4:23 PM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EST THU JAN 31 2013
KYZ044-050>052-058>060-068-069-079-080-083>085-011200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
423 PM EST THU JAN 31 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
A CLIPPER SYSTEM WILL BRING ACCUMULATING SNOW AS WELL AS COLD
TEMPERATURES AND WIND CHILL VALUES TO EAST KENTUCKY TONIGHT. THE SNOW
MAY FALL HARD ENOUGH AT TIMES TO BRIEFLY REDUCE VISIBILITIES BELOW
ONE QUARTER OF A MILE. SEE THE SDFWSWJKL PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW SHOWERS ARE POSSIBLE EARLY ON FRIDAY MORNING.
SNOW IS EXPECTED FROM SATURDAY THROUGH SUNDAY MORNING. LIGHT
ACCUMULATIONS WILL BE POSSIBLE.
SNOW SHOWERS ARE ALSO POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF SNOW ACCUMULATIONS
TONIGHT AND THROUGHOUT THE WEEKEND.
KYZ086>088-104-106>120-011200-
KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
423 PM EST THU JAN 31 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
A CLIPPER SYSTEM WILL BRING ACCUMULATING SNOW AS WELL AS COLD
TEMPERATURES AND WIND CHILL VALUES TO EAST KENTUCKY TONIGHT. THE SNOW
MAY FALL HARD ENOUGH AT TIMES TO BRIEFLY REDUCE VISIBILITIES BELOW
ONE QUARTER OF A MILE. SEE THE SDFWSWJKL PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW SHOWERS ARE POSSIBLE EARLY ON FRIDAY MORNING.
SNOW IS EXPECTED FROM SATURDAY THROUGH SUNDAY MORNING. LIGHT
ACCUMULATIONS WILL BE POSSIBLE.
SNOW SHOWERS ARE ALSO POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF SNOW ACCUMULATIONS
TONIGHT AND THROUGHOUT THE WEEKEND.
JP
In the hours before
Local storm report, Jan 31, 11:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM SNOW STANTON 37.85N 83.86W
01/31/2013 E1.0 INCH POWELL KY PUBLIC
&&
JCARICOWinter Weather, Harlan
- When
- February 1, 12:00 AM EST to 7:00 AM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Snowfall amounts ranged from a little over 2 inches in Harlan up to 6 inches on Hwy 160 over Black Mountain.
Winter Weather, Letcher
- When
- February 1, 12:00 AM EST to 7:00 AM EST
- Where
- Letcher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Snowfall amounts ranged from an inch in the lower elevations up to 4 inches in Jenkins.
Winter Weather, Pike
- When
- February 1, 12:00 AM EST to 7:00 AM EST
- Where
- Pike forecast zone
- Reported by
- Public
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Snowfall amounts ranged from an inch in the valleys up to 4 inches near Mouthcard.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432148, 432149, 432150.